Wednesday, December 18, 2013

Mom and Christmas

Well, I think I now have an idea of what might be going on with my mom and my surprise at her strange reaction to my Christmas Day invite.  She has been on some sort of anti-depressant or anti-anxiety med for a good 10 years now. She went on it when she was feeling overwhelmed trying to take care of both my disabled dad and elderly grandma full time and her doctor put her on a medication. I'm not really sure which medication...she gets flustered with words all the time or forgets what word she wants to use and flits around her conversations from one thing to the next that I honestly don't know for sure. She had mentioned Paxil once years ago, so that might have been it. Usually she just refers to it as her "anti-anxiety medication".

I know this medication has had alot of side effects for her over the years. She put on a LOT of weight. She was always about 140 pounds or so and now she is quite heavy. She has always been pretty small her whole life, so I'm sure it's from the medication (and I think her doctor told her before it probably was). She also has been very scatterbrained these past 10 years and trying to have a conversation with her for very long is hard. She's always been a chatterbox, but the past years she jumps from topic to topic and it's hard to keep up or she doesn't finish the topic before she's jumping to the next and my head is spinning. She's always forgetting a word she wants to use. Another side effect over the last few years is she gets very overheated and starts sweating alot if she does any sort of activity - like cleaning house or mowing her small yard.  She's just been putting up with it, but she finally asked her doctor about it and of course he said it's most likely from the medication and that she should really try to go off of it anyway, as it wasn't meant for her to take long term.

I guess she went off it recently, but felt she was feeling over emotional about everything and decided she'd rather put up with the hot flashes than be emotional. Now he has her trying a different medication the past couple of weeks, but she said she felt it's not doing anything, so now he has her trying a higher dosage. So, I guess we'll see.  I had kind of tried to ask her if she felt she still needed it (when she was complaining about her weight and sweating), as now she hasn't had to deal with the stresses she had before.  But, it kind of sounds like she feels she needs something or she feels too emotional over things.   She did loose about 7 pounds already, when she went off it it, but will probably gain it back if she has to go back on it or stay on something else. Hopefully the doctor will find a good medication that works for her and maybe less of the side effects she has had.


  1. Oh wow - hope they can get her on something that can get her balanced. I just went off of Cymbalta after about 5 yrs. of taking for chronic pain..........and I have noticed immediately I have become more emotional! WTH?!! :-( (crybaby! LOL) And I am easy to sweat, too - but that is probably from my hysterectomy about 7 yrs. ago. I opted not to take HRT, just deal with all of the "issues" - which so far haven't been too bad for me. I have gained some weight, but continue to exercise regularly, so even if I'm a bit plump, I know my heart and joints are getting the workout they need! :-) As far as your mom being confused, heck, I'm always confused, though, and I just hit 50! LOL But I'd try not to make a big deal of it with your mom - if she senses you are worried, it may stress her more. Just tell her it may take a bit of time to find the right med, but hopefully they'll hit on something that she's comfortable with. She's lucky she has you to keep an eye on her.

    1. I never make a big deal on any of it with her, especially when she gets confused. Heck, I even forget what word I want to use sometimes! She is getting older now too, (72), which I have to remember. I just pray the word forgetting isn't related to Alzheimer's, which her dad had. So, I will keep an eye on signs of that, as she gets older.